• Popular Recommendations

  • PEER
  • ultrasound
  • LLSA
  • sepsis

Emergency Naloxone Programs - Patient Information

You have been identified as possibly at-risk for overdosing on opioids

Opioids include heroin as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (Oxycontin, Percodan, Percocet), hydrocodone (Vicodin, Lortab, Norco), fentanyl (Duragesic, Fentora) and hydromorphone (Dilaudid, Exalgo).

 

You are being provided a prescription for an antidote to opioids called Narcan (also known as Naloxone)

  • Narcan can reverse the effect of opioids if a person cannot be awoken from a sleep or if they are breathing very slowly or not at all
  • Narcan only lasts a brief time – a person can continue to suffer from the effects of an overdose even after receiving Narcan
  • If you suspect that someone has overdosed, call 911 immediately after giving Narcan

 

If you overdose on opioids, someone else needs to give you Narcan

  • You should talk to family and friends about Narcan
  • You should keep Narcan in a location easy to find
  • You should keep the instructions about giving Narcan next to the medication

 

See attached information on how to administer (give) Narcan. Administration information is available in the document at this link.

 

Where can you get Narcan?

(Customize for your local area)

List local pharmacies/programs that dispense free naloxone

Consider listing local pharmacies that don’t require a prescription

 

How do you lower the risk of opioid overdose?

  • Do not use illegal drugs or misuse prescription drugs.
  • Do not mix drugs: Mixing drugs together and mixing drugs with alcohol can cause an overdose.
  • Your tolerance can change: Tolerance is how much drug your body can handle. If you take a break from a drug, your tolerance falls. This means that when you start again, your body cannot handle as much drug as before. Starting opioids again after a break (like illness, jail, hospital, rehab) increases the risk of overdose.
  • Other health problems increase your risk of an overdose: If you have health problems like asthma, liver problems, kidney problems, or HIV/AIDS, your body cannot handle the effects of opioids. Medical problems make your risk of overdose higher.

 

Where can you get help with opioid addiction?

LIVE CHAT
[ Feedback → ]